Why don’t Orthopedic Sales Reps spend time selling? |

Why don’t Orthopedic Sales Reps spend time selling?

 

A Day in The Life of an Orthopedic Rep (Medical Sales College) download PDF

In the mid-1990’s I followed a sales rep around all day with a video camera. I was amazed how much materials logistics he performed and I was amazed how little sales he performed.

A big thank you to Medical Sales College who asked a former MSC graduate to document their activities for a day working as a medical device rep, and this was the result.

Summary of Day—Time spent on different activities
Case Support –34%
Selling –7%
Case Preparation/Admin –18%
Driving/Down Time –41%

6:15 am: Drive to Hospital to support total hip case (45 mins)This hospital is one of my most loyal customers and does one of the largest volumes in my territory. Typically, I use this travel time to catch up on news and make phone calls (e.g. calling the head office in Warsaw, Indiana to answer any questions I may have or clarify anything that wasn’t addressed the day before). Today I simply listened to NPR, drank coffee and arrived just after 7am.

7:00 am: Register with hospital rep tracking system (15 mins)This tends to be different for every account and there is commonly a problem of some sort. It could be with the computer that you need to sign in with, or that you aren’t cleared through this specific hospitals system. To achieve this very simple task often holds a rep up. Also, if you are rushing to arrive for a case this can derail your progress heavily. Often the registration computer isn’t even in the same area as where you are going, sometimes even in a different building a block away. But no problems today. They were able to register me pretty quickly.

7:15 am: Pull implantable devices/instrumentation off the shelf for total hip procedure (15 mins)This is the bulk of the pre-case work that no one else in the hospital knows as clearly as the rep. There are often missing instruments, or the restocks from the cases the day before haven’t arrived yet and you need to get them from the office or hospital receiving. If you are not there this tends to be a major problem. Mundane, but this is key to a smooth start. Today, the staff were able to get most of the trays correct for the first case so there was only one tray that needed to be pulled.

7:30 am: Wait for procedure to begin (5 mins)This is the most wasteful time of the rep’s work-lifecycle. This often can drag on for a number of hours if there is any sort of a hold up—blood work wasn’t done properly, the patient ate, the surgeon isn’t there yet, the patient hasn’t arrived yet, the anesthesia application is difficult, etc. There are many different reasons for a case to be delayed and this time is often wasted time for a rep -downtime when we are just waiting for someone to say, “We are good to go”. Today there was very little wait and we were off and running after 5 minutes or so.

7:35 am: Support OR team for total hip procedure (1 hr 25 mins)Here my main role is to advise the scrub nurse on the use of instruments (as appropriate); hand over packaged implantable devices to the OR nurse (for him/her to open packaging and hand to the surgeon); advise the surgeon as appropriate on the use of the devices. This is where we are an actual asset to the OR team as we can keep the scrub tech ahead of the surgeon so they won’t have to wait for instrument assembly or locating implants. If the surgeon has any operative questions, having an on hand representative is helpful to keep them moving and making the right decisions. Today, the surgeon I worked with was very good and the OR team very experienced, so I did very little during the procedure. The scrub tech got behind a couple of times and I advised her to grab the correct instrumentation a few times. In order to be ahead of the surgeon, I must be paying close attention and anticipating their next move so they have the correct instrumentation ready and waiting for the surgeon. It is a stressful part of the job because if anything goes wrong, you are the first to be blamed as well as the first person everyone looks to, expecting to find the answer. Nothing went wrong today but nonetheless it is stressful until they are closing skin.

9:00 am: Drive to office to pick up implant (15 mins) Typically this time in the day is usually allocated for surgery or office visits, or to grab implants/instrumentation. It is a bit ambiguous because time between cases tends to be where reps complete daily projects/life errands. If you need to visit a surgeon’s office, this is when you tend to get that done. If you need laundry detergent, this is when you tend to grab it. If you are on your way to another surgery, you wouldn’t of course [do personal errands], but otherwise it is at the rep’s discretion as to what needs to be achieved.Today I needed to go to the office and back to grab an implant because my restocks had not come in. I phoned the office on the way and it turned out the office said my fax wasn’t received and therefore the implants were never reordered. I turned the care around and due to heavy traffic, made it back just in time to start the second case.

9:15 am: Pull implantable devices (total hip) off the shelf (15 mins) Today I did this after the last case just to make sure they had all their instruments ready and waiting for their second case. Good thing too, because one of my stem instrument trays was missing and I had to run upstairs to the Central Processing Department in order to get it downstairs and by the OR front door with the other instruments. If I had not done this before going to the office it would have been a major problem and the OR staff would have been calling me on the road to find out where that tray would be.There was a problem because one of the trays, after they opened it, had a foreign object that was left behind from the Central Processing Staff. This deemed the tray unsterile. The OR staff took initiative and were able to re-sterilize the tray without needing much help from me.

9:30 am: Wait for procedure to begin (45 mins)I use this time to complete admin; make phone calls; be available for the less experienced rep on the team who has a case at this time and may need to phone with questions etc. Today this part was quick because I had to run to the office and wasn’t waiting around the hospital for the surgery to start. I didn’t have anyone calling for questions at this point. I arrived back from the office in just enough time to get the implants in the room before they made incision.

10:15 am: Support OR team for total hip procedure (1 hr 30 mins) Today the second case was a little easier than the first one. She was a smaller patient, which means there is less mass to move around. However, the implant sizes are also smaller and were reamed/broached too quickly. We had a back up system ready and waiting because the neck anteversion was abnormal, but we ended up not needing this at all. It ended up being a very straight forward surgery.

11:45 am: Pull implantable devices off the shelf for a total knee revision (15 mins)The last surgery today was a much more complex surgery that required the surgeon and I to discuss at length our approach prior to going into the OR. This was particularly important because the patient was awake for the procedure. We needed to discuss the plan of action and to have Plan B as well as Plan C ready to go. Normally this is discussed beforehand at his office, but during the time we normally meet I had to cover a surgery for a colleague and missed the window of time for the office visit. Thus it was pre-surgery -the day of -when we met. There were two basic plans that the surgeon could do: A) A much more invasive but much more definitive outcome with high levels of success and high levels of pain/rehab necessary, B) A much less invasive procedure and replace just the poly on the tibial size in order to tighten the ligaments in the hope that it would tighten up enough to give the patient stability. After about a 10-minute discussion we came to a joint decision to go with the more conservative method—Plan B.

12:00 am: Wait for procedure to begin (1 hr)Again, I use time to complete admin; make phone calls etc. Today, the anesthetist went on lunch between the second and third case, which means it slows the progress of the day. I went and found lunch myself since there was a little extra time today. After eating quickly I hurried back to the OR fearful they were going to be starting without me, therefore making me be behind the surgeon. I hustled back to the OR after maybe a 15 minute lunch stop and found the patient was just getting into the room. Since we had decided on the more conservative route I didn’t need to set up much for the instrumentation. I went and pulled all of the implants needed, just in case we had to bail out and go with Plan A after all. Even still there was a good 30 minutes of wasted time. One of the most frustrating parts of the job is the all too common “hurry up and wait”.This can really eat at me, although I completely understood today because everyone was being more cautious since this was a revision we were about to do.

1:00 pm: Support OR team for total knee revision procedure (1 hr 15 mins)Plan B was a success and he was able to make this potentially difficult procedure, a quick surgery. The case didn’t need much help but because the surgeon and I went back and forth before the surgery. However, he was asking more than the usual questions today. Therefore I was paying very close attention to what was going on in the surgery. I quickly left the OR, changed out of my scrubs and headed to the carpark to drive to my next appointment.

2:15 pm: Drive to small, rural hospital (30 mins)I needed to review x-rays for a total knee and total shoulder procedure that is taking place later this week.

2:45 pm: Review x-rays (45 mins)I reviewed the x-rays and made an instrument/device list based on what was seen.

3:30 pm: Visit nurse coordinator to confirm case schedule for next week (10 mins)These tend to be in and out calls where I prepare for the coming week. I go through the case schedule with the nurse coordinator and make sure that our schedules are in synch.

3:40 pm: Visit Surgeon office at hospital for sales call (20 mins)Here I discussed our new knee replacement system that will be coming out next month. He was a difficult to see surgeon so I was pleased that I finally managed to get it in front of him.

4:00 pm: Drive to a competitive surgeons office (15 mins)This was another sales call to discuss a meeting coming up in August that he may be interested in. It is an educational meeting that we are sponsoring in the area.

4:15 pm: Sales Call (30 mins)Here I waited for the surgeon to finish up the last of his patients and met briefly after his full clinic day. Typically, this can be quick or really slow depending on your relationship with the surgeon. There are often times they will make you wait in the waiting room for over an hour because you are simply going to try and sell to them and consequently, they would rather not meet with you. Often, even if you have waited for an hour, the surgeon may still only give you 5 minutes of his time. Today wasn’t so bad. He was finishing up his patient clinic and made time to talk with me as soon as his he finished with his last patient. I was discussing the meeting in August and I knew he would have interest in it, so I didn’t BS much and went right to the subject. It worked! He is interested in going to the meeting, which felt good at the end of waiting 30 minutes in his waiting room.

4:45 pm: Drive to my final hospital of the day (40 mins)This was my last windshield time of the day, prior to driving home! It was a significant drive, but I needed to make sure the instruments are ready for tomorrow’s cases.

5:25 pm: Pull implantable devices (15 mins)This is where the office can frequently make a mistake and if it is a hospital that rarely does cases you could be in trouble if you only catch the mistake the day of the surgery. I have learnt from experience that it is always a good move to know the night before that everything is ready for the next day.Today, I had to fight through a lot of traffic in order to get to the last hospital, so it took longer than I was hoping to arrive there. It turned out all the instruments were set up correctly and were ready for the cases tomorrow. It felt good to know that is was complete but I was still frustrated knowing I wasted 45 min traveling through traffic just to make sure everyone else had done their job correctly. But, in the end, that is what we are supposed to do—make sure everything is good for the surgeon to perform the surgery.

5:40 pm: Drive back home (45 mins)At this point in the day, there are no more clinics open, so I headed back through all that traffic to head home.

Summary of Day—Time spent on different activities
Case Support –34%
Selling –7%
Case Preparation/Admin –18%
Driving/Down Time –41%